I've been on warfarin (coumadin) for over 20 years. I take it daily for the prevention of stroke.
The most common caution regarding blood thinners relates to excessive bleeding. Personally, I've never had a problem with excessive bleeding or "delayed" clotting after having a blood test, or after getting a cut.
CHF, A-fib, HBP, Insulin Resist & Asthma much better
⇒ I avoid common ordinary but unhealthy household items
⇒ Balanced, healthy diet
⇒ I alter my Circadian Rhythm
⇒ I LOVE COREG!
Machaon--Thank you for your reply. Wow, 20 years is a long time. My Mom at 74yrs, was just put on Coumadin for stroke prevention and I was concerned. Glad to hear that you are having a good experience. Thanks again for your input I really appreciated it. FLFLOWERGIRL
I'm 28 and have been on blood thinners for over a year and will have to continue taking them for the rest of my life. The problem with blood thinners is making sure that one is getting the right dosage. To much can cause internal bleeding and not enough pretty much defeats the purpose of taking them. Not sure how well your mothers health or mental state is but its extremely important that she NEVER takes a double dose. One of the older gentlemen who I see occasionally at the lab accidentally took a double dose the other day and ended up in ICU.
Its also very important for her to get weekly/monthly blood draws to make sure her numbers are in the proper range. Coumadin and I have a love - hate relationship. I can't live without it and I hate living with it.
I was on Plavix for a six weeks. I was put on it because my blood platelets were clumping when I was admitted at the hospital the first time. On my third hospital stay the nurse was attempting to put an IV in my arm and switched from one arm to the other. Attempt 1 started bleeding and before I saw it I had a big pool of blood beside my stretcher. They took me off of it right away and now I take a daily dose coated aspirin instead.
My opinion is that a person needs to have regular blood tests when they start taking it to ensure you are taking the correct dosage. But LOL Nothing ever goes easy with me anyway...